Virginia, 2012Damaging Winds in Virginia, August 9, 2012
August 9, 2012 · NWS MRX · 3 events in 2 counties and zones
A cold front tracking through the region triggered scattered thunderstorms on the 9th. A few of the storms produced damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracking through the region triggered scattered thunderstorms on the 9th. A few of the storms produced damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 9, 2:40 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 9, 2:40 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT THU AUG 9 2012
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE OHIO
RIVER VALLEY...WITH A VERY MOIST AIR MASS LINGERING OVER THE
FORECAST AREA. AREA RADARS REVEAL A LARGE AREA OF CONVECTION
OCCURRING AHEAD OF AN UPPER-LEVEL SHORT WAVE TROUGH...AS IT MOVES
EASTWARD ACROSS THE TN RIVER VALLEY. THIS SHORT WAVE UPPER-LEVEL
TROUGH SHOULD CONTINUE TO PRODUCE SCATTERED CONVECTION TONIGHT...AS
ITS PARENT LONG WAVE UPPER-LEVEL TROUGH FURTHER AMPLIFIES OVER THE
TN RIVER VALLEY. THIS UPPER-LEVEL TROUGH WILL PUSH THE FRONTAL
BOUNDARY OVER THE OHIO RIVER VALLEY THROUGH THE FORECAST AREA ON
FRIDAY...WITH THE MODELS REVEALING SOME DISCREPANCIES WITH ITS
TIMING. FOR NOW...WILL COMPROMISE BETWEEN THE NAM MODEL'S MORNING
PASSAGE...AND THE GFS MODEL'S AFTERNOON PASSAGE BY MENTIONING LIKELY
POPS THROUGHOUT THE DAY. THE INSTABILITY OF THE LOCAL AIR MASS WILL
GREATLY DEPEND ON THE TIMING OF THE COLD FRONT...BUT IT STILL
APPEARS THAT A MODERATELY UNSTABLE AIR MASS COULD DEVELOP BY FRIDAY
AFTERNOON RESULTING IN A FEW STRONG TO SEVERE STORMS WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. A DRIER AND SLIGHTLY COOLER AIR
MASS THEN MOVES INTO THE FORECAST AREA BEHIND THE COLD FRONT FOR
SATURDAY AND SATURDAY NIGHT. AS FOR TEMPS...GFS AND NAM GUIDANCE
NUMBERS ARE IN GOOD AGREEMENT THROUGH SATURDAY NIGHT...AND WILL
COMPROMISE WHERE SLIGHT DIFFERENCES ARE NOTED.
.LONG TERM (SUNDAY THROUGH THURSDAY)...SURFACE HIGH PRESSURE IN
CONTROL WILL PROVIDE A QUIET WEATHER PATTERN FOR SUNDAY AND MONDAY.
A SERIES OF WEAK IMPULSES WILL MOVE THROUGH TUESDAY THROUGH
THURSDAY. WITH A WARMING TREND AND LOW LEVEL MOISTURE RETURNING TO
THE AREA...COULD SEE OCCASIONAL ISOLATED CONVECTION DEVELOP THROUGH
THE LATER PART OF THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 86 65 87 64 / 60 70 30 0 0
KNOXVILLE AIRPORT, TN 69 84 64 85 61 / 60 70 30 10 0
OAK RIDGE, TN 69 84 64 85 59 / 60 70 30 0 0
TRI CITIES AIRPORT, TN 65 82 60 83 55 / 60 70 40 20 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG/MJB
Hazardous weather outlook, Aug 9, 3:12 AM EST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT THU AUG 9 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM
THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER
HAIL...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY
AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60
MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY
RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS.
THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND
EVENING.
MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD
FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY.
TG
In the hours before
Special weather statement, Aug 9, 3:22 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT THU AUG 9 2012
TNZ040>043-092115-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
422 PM EDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
515 PM...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWPORT...WHICH WAS MOVING NORTHEAST AT 15
MPH.
WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.
IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 3:28 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG SSW RUTLEDGE 36.27N 83.52W
08/09/2012 GRAINGER TN 911 CALL CENTER
ONE TREE DOWN ON HOWELL RIVER RD.
&&Special weather statement, Aug 9, 3:33 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT THU AUG 9 2012
TNZ015-016-039-VAZ001-005-092115-
HAMBLEN TN-HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-
433 PM EDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HAWKINS...HANCOCK
AND HAMBLEN COUNTIES UNTIL 515 PM...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
SOUTH WALLINS TO RUSSELLVILLE...WHICH WAS MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.
IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 3:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/09/2012 KNOX TN 911 CALL CENTER
TREES DOWN ACROSS WESTERN KNOX COUNTY
&&Special weather statement, Aug 9, 3:48 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT THU AUG 9 2012
VAZ008-092145-
WASHINGTON VA-
448 PM EDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL
545 PM...
AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF MOUNTAIN CITY...WHICH WAS
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.
IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 3:49 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG HARROGATE-SHAWANEE 36.58N 83.64W
08/09/2012 CLAIBORNE TN 911 CALL CENTER
A FEW TREES DOWN IN HARROGATE
&&Thunderstorm Wind, Washington
- When
- August 9, 4:25 PM EST to 4:30 PM EST
- Where
- Washington County, 4 mi N of Meadowview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 36.828, -81.870
The highway department personnel reported a couple of trees downed by thunderstorm wind 4 miles north of Meadowview.
Thunderstorm Wind, Washington
- When
- August 9, 4:30 PM EST to 4:32 PM EST
- Where
- Washington County, 5 mi SW of Glade Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.729, -81.844
Law enforcement personnel reported a tree downed by thunderstorm wind 5 miles southwest of Glade Spring on Cedar Creek Road.
Thunderstorm Wind, Scott
- When
- August 9, 4:45 PM EST to 4:55 PM EST
- Where
- Scott County, Gate City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 36.630, -82.580
Law enforcement personnel reported trees downed by thunderstorm wind countywide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402316, 402318, 402319.